Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 29, NWS Jackson, KY

July 2, 2015Montgomery County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 2, 2015, 6:19 PM EDT for Montgomery County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2015, 6:19 PM EDT (22:19 UTC)
Expired
Jul 2, 2015, 9:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-135 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WGUS53 KJKL 022219
FFWJKL
KYC173-030115-
/O.NEW.KJKL.FF.W.0029.150702T2219Z-150703T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
619 PM EDT THU JUL 2 2015

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 915 PM EDT

* AT 619 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH
  FLOODING IS ALREADY OCCURRING AS REPORTED BY MEDIA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOUNT STERLING...JEFFERSONVILLE...CAMARGO...PREWITT...COONS
  STATION...GATEWOODS STATION...LOWER SPENCER...WADES MILL...GRASSY
  LICK...UPPER SPENCER...HOWARDS MILL AND KLONDIKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3807 8383 3798 8384 3802 8402 3806 8405
      3809 8403

$$

KAS
1 follow-up statement
628 
WGUS73 KJKL 030025
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
825 PM EDT THU JUL 2 2015

KYC173-030035-
/O.CAN.KJKL.FF.W.0029.000000T0000Z-150703T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY KY-
825 PM EDT THU JUL 2 2015

...THE FLASH FLOOD WARNING FOR CENTRAL MONTGOMERY COUNTY IS
CANCELLED...

THE RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A 
THREAT.

LAT...LON 3807 8383 3798 8384 3802 8402 3806 8405
      3809 8403

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:24 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 2, 3:24 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
324 PM EDT THU JUL 2 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 254 PM EDT THU JUL 2 2015

OVERALL THERE IS SOME REASONABLE AGREEMENT WITH THE UPPER LEVEL
PATTERN IN THE SHORT TERN PERIOD. MORE ISSUES RESIDE IN THE
SMALLER SHORTWAVE FEATURES RIDING THROUGH THE FLOW IN TERMS OF
DEPTH AND SPEED. THESE DIFFERENCES WILL CERTAINLY HAVE
IMPLICATIONS IN THE SURFACE FEATURES. OTHERWISE TROUGH SETUP WILL
LEAD TO A STORMY SHORT TERM PERIOD OVERALL.

THIS AFTERNOON WE DO SEE SOME BREAKS IN THE CLOUD COVER...WHICH IS
LEADING ADDITIONAL CONVECTION ACROSS PORTIONS OF CENTRAL AND
WESTERN KY. THE HRRR KEEPS HINTING THAT THIS CONVECTION WILL MOVE
INTO THE SOUTHERN PORTIONS OF THE CWA...HOWEVER THE TIMING SEEMS A
BIT TOO FAST AT THIS TIME. GIVEN THE SUB 1 INCH 1 HOUR GUIDANCE
OVER PORTIONS OF THAT AREA FLOODING WOULD BE A BIG CONCERN THIS
EVENING ONCE AGAIN. QUASI/STATIONARY FRONT REMAINS ALONG AND NEAR
THE OHIO RIVER THIS AFTERNOON WITH LOW PRESSURE SYSTEMS RIDING
ALONG THE FRONT. THIS BOUNDARY WILL WAVER ACROSS THE COMMONWEALTH
THROUGH THE SHORT TERM PERIOD AND WILL LEAD TO GENERALLY UNSETTLED
CONDITIONS. GIVEN AT TIMES PWATS WILL BE NEAR 2.0 INCHES IN
SPOTS...LOWERING FFG...AND AT TIMES CONVECTIVE NATURE OF STORMS
COULD LEAD TO LOCALIZED FLASH FLOODING. THIS WILL HAVE THE BEST
CHANCES OF OCCURRING IN AREAS THAT SEE REPEATED ROUNDS OR SLOW
MOVING THUNDERSTORMS. THEREFORE HAVE FLASH FLOOD WATCH IN PLACE
FOR ALL OF THE CWA FROM NOW THROUGH 00Z SAT. MODEL GUIDANCE
SUGGEST A LULL IN THE PRECIP AS WE MOVE INTO FRIDAY NIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 324 PM EDT THU JUL 2 2015

UPPER LEVEL TROUGH RESPONSIBLE FOR ALL THE UNSETTLED WEATHER
LATELY WILL FINALLY FLATTEN OUT INTO EARLY NEXT WEEK. THIS WILL
LEAD TO LESSER CHANCES FOR SHOWERS AND STORMS AS WE HEAD INTO
EARLY NEXT WEEK. IN THE MEANTIME...WE WILL STILL HAVE AN AREA OF
LOW PRESSURE TO CONTEND WITH THROUGH THE WEEKEND...KEEPING THE
WEATHER UNSETTLED...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE WEEKEND GIVEN
THE CLOUD COVER AND PRECIPITATION. NOT CONFIDENT YET TO GO WITH A
DRY PERIOD NEXT WEEK...BUT ITS LOOKING INCREASINGLY LIKELY WE WILL
SEE AT LEAST A FEW DRY PERIOD EARLY NEXT WEEK. HOWEVER...A
SHORTWAVE TROUGH WILL DIVE ACROSS THE GREAT LAKES/OHIO VALLEY BY
TUESDAY INTO WEDNESDAY...WITH ANOTHER FRONT DROPPING INTO THE
VICINITY OF EASTERN KENTUCKY. THIS WILL LEAD TO INCREASING
RAIN/STORM CHANCES ONCE AGAIN BY MIDWEEK. HEAT AND HUMIDITY SHOULD
ALSO BUILD AHEAD OF THE FRONT...SO WE MAY SEE TEMPERATURES AT
LEAST APPROACH OR EVEN EXCEED NORMAL FOR AT LEAST ONE DAY EARLY
NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 132 PM EDT THU JUL 2 2015

15Z SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY DRAPED NEAR AND
ACROSS THE OHIO RIVER THIS AFTERNOON WITH SURFACE LOWS ALONG THE
FRONT. THIS WILL LEAD TO A STORMY TAF PERIOD OVERALL. THIS
AFTERNOON MANY OF THE NORTHERN AND EASTERN SITES ARE SEEING LIFR
TO MVFR CEILINGS AND VIS. WE ARE SEEING SOME CLEARING ACROSS THE
SOUTHERN SITES...HOWEVER ANY CLEARING COULD LEAD TO INCREASED
INSTABILITY. GIVEN THAT SHOWER AND STORM ACTIVITY CONTINUES TO
DEVELOP UPSTREAM THE CONCERN WOULD BE ADDITIONAL DEVELOPMENT WOULD
BE POSSIBLE. ALTHOUGH DO EXPECT DEVELOPMENT THE EXACT LOCATIONS OF
THIS ARE STILL UNCERTAIN. THEREFORE DID KEEP TAFS THIS AFTERNOON
AND OVERNIGHT VCTS/VCSH AT THIS POINT. ALSO SEEM REASONABLE THAT
FOG AND LOWER CEILING WOULD HAVE THE POTENTIAL TO DEVELOP
OVERNIGHT ONCE AGAIN LEADING TO LIFR/IFR CONDITIONS. OTHERWISE
OVERALL WINDS ARE EXPECTED TO BE LIGHT IN NATURE...EXCEPT PERHAPS
WITH STORM ACTIVITY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...DJ
LONG TERM...KAS
AVIATION...DJ
Hazardous weather outlook, Jul 2, 2:58 PM EDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
258 PM EDT THU JUL 2 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
258 PM EDT THU JUL 2 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. LOCALLY HEAVY RAIN
WILL BE MAIN CONCERN THROUGH TONIGHT...LEADING TO THE POSSIBILITY
OF SIGNIFICANT FLOODING. THOSE LOCATIONS AT GREATEST RISK WILL BE
THE ONES THAT SEE MULTIPLE THUNDERSTORMS MOVE REPEATEDLY OVER THE
SAME AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH WEDNESDAY.

LOCALLY HEAVY RAIN WILL CONTINUE TO BE A CONCERN THROUGH FRIDAY
EVENING...LEADING TO THE CONTINUED POSSIBILITY OF SIGNIFICANT
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF EXCESSIVE RAIN
OR FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE.

DJ/KAS

In the hours before

Local storm report, Jul 2, 3:12 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
312 PM EDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FUNNEL CLOUD     FABER                   36.88N 84.13W
07/01/2015                   WHITLEY            KY   BROADCAST MEDIA

            FACEBOOK VIDEO OF FUNNEL CLOUD BUT NO EVIDENCE OF IT
            TOUCHING DOWN.

&&

KAS
Special weather statement, Jul 2, 5:49 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
549 PM EDT THU JUL 2 2015

KYZ044-051-022245-
BATH-FLEMING-
549 PM EDT THU JUL 2 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BATH...FLEMING...

AT 548 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER COWAN...OR 9
MILES WEST OF FLEMINGSBURG...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLEMINGSBURG...POPLAR PLAINS...PLUMMERS LANDING...GRANGE CITY...
CRAINTOWN...NEPTON...ELIZAVILLE...GODDARD...PECKS RIDGE...BETHEL...
RINGOS MILLS...SHARKEY...MUSES MILLS...WYOMING...ODESSA...
WALLINGFORD...SHERBURNE...TILTON...PEBBLE AND HILLSBORO.

HEAVY...TO AT TIMES TORRENTIAL...RAINFALL IS ALSO OCCURRING WITH
THESE STORMS...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS.
LOCALIZED FLOODING IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3846 8387 3849 8376 3847 8358 3843 8358
      3840 8348 3838 8345 3835 8350 3827 8351
      3821 8357 3820 8362 3818 8361 3825 8390
      3830 8385 3834 8384 3835 8390 3845 8399
      3849 8393
TIME...MOT...LOC 2148Z 286DEG 16KT 3841 8390

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:40 PM EDTAreal Flood AdvisoryJKLPulaski3 hr
Jul 1, 9:08 PM EDTFlash Flood WarningJKLPulaski3 hr
Jul 1, 9:17 PM EDTAreal Flood AdvisoryJKLJackson, Laurel, Pulaski, Rockcastle3 hr
Jul 1, 10:15 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Owsley, Perry3 hr
Jul 1, 10:20 PM EDTFlash Flood WarningJKLClay, Jackson3 hr
Jul 1, 10:55 PM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more53 hr
Jul 2, 5:53 AM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Pulaski, Wayne, Whitley3 hr
Jul 2, 8:40 AM EDTAreal Flood AdvisoryJKLMcCreary, Pulaski, Wayne, Whitley3 hr
Jul 2, 11:06 AM EDTAreal Flood AdvisoryJKLBreathitt, Estill, Jackson, Lee, Menifee, Montgomery and 3 more3 hr
Jul 2, 11:37 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Martin and 2 more3 hr
Jul 2, 4:16 PM EDTAreal Flood AdvisoryJKLEstill3 hr
Jul 2, 4:50 PM EDTAreal Flood AdvisoryJKLMontgomery3 hr
Jul 2, 5:30 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne3 hr
Jul 2, 5:49 PM EDTSpecial Weather StatementJKLFleming56 min
Jul 2, 5:50 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan3 hr
Jul 2, 6:53 PM EDTAreal Flood AdvisoryJKLBath, Menifee, Morgan, Rowan3 hr
Jul 2, 7:43 PM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Magoffin, Morgan3 hr

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.